You get up in the morning, and there’s ringing in your ears. This is weird because they weren’t doing that last night. So now you’re asking yourself what the cause may be: lately, you’ve been keeping your music at a moderate volume and you haven’t been working in a loud environment. But you did take some aspirin for your headache before bed.
Could the aspirin be the trigger?
And that prospect gets your brain going because perhaps it is the aspirin. And you recall, somewhere in the deeper crevasses of your mind, hearing that certain medicines were connected to reports of tinnitus. Could aspirin be one of those medications? And does that mean you should quit taking aspirin?
What’s The Relationship Between Tinnitus And Medications?
Tinnitus is one of those disorders that has long been rumored to be connected to a variety of medications. But those rumors aren’t quite what you’d call well-founded.
It’s widely assumed that a large variety of medicines cause tinnitus or tinnitus-like symptoms. The truth is that there are a few types of medications that can trigger tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a common side effect? Well, there are a couple of theories:
- Your blood pressure can be altered by many medicines which in turn can cause tinnitus symptoms.
- Starting a new medication can be stressful. Or, in some instances, it’s the root cause, the thing that you’re using the medication to deal with, that is stressful. And stress is a common cause of (or exacerbator of) tinnitus symptoms. So in this instance, the tinnitus symptoms aren’t being caused by the medicine. The whole ordeal is stressful enough to cause this sort of confusion.
- Tinnitus is a relatively common condition. More than 20 million people cope with recurring tinnitus. Some coincidental timing is inevitable when that many individuals deal with tinnitus symptoms. Unrelated tinnitus symptoms can begin right around the same time as medicine is used. Because the timing is, coincidentally, so close, people make some erroneous (but understandable) assumptions about cause-and-effect.
What Medications Are Connected to Tinnitus
There are a few medications that do have a well-established (that is, scientifically established) cause-and-effect connection with tinnitus.
The Link Between Strong Antibiotics And Tinnitus
There are some antibiotics that have ototoxic (ear harming) properties. Known as aminoglycosides, these antibiotics are very strong and are usually saved for specific instances. High doses are typically avoided because they can lead to damage to the ears and bring about tinnitus symptoms.
Blood Pressure Medication
Diuretics are frequently prescribed for individuals who are dealing with hypertension (high blood pressure). Some diuretics are known to cause tinnitus-like symptoms, but usually at considerably higher doses than you may typically come across.
Ringing in The Ears Can be Produced by Taking Aspirin
And, yes, the aspirin could have been what caused your tinnitus. But the thing is: Dosage is again very significant. Normally, high dosages are the real problem. The dosages you would take for a headache or to manage heart disease aren’t often big enough to trigger tinnitus. But when you stop using high doses of aspirin, fortunately, the ringing tends to go away.
Check With Your Doctor
Tinnitus may be able to be caused by a couple of other uncommon medications. And there are also some unusual medication combinations and interactions that might produce tinnitus-like symptoms. So talking to your doctor about any medication side effects is the best idea.
You should also get checked if you begin experiencing tinnitus symptoms. It’s hard to say for sure if it’s the medication or not. Frequently, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.